Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 183, NWS Wichita, KS

June 15, 2016Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2016, 5:47 PM CDT for Saline County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2016, 5:47 PM CDT (22:47 UTC)
Expired
Jun 15, 2016, 6:26 PM CDT
In force
39 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Saline County, KS

The radar

The Topeka radar (KTWX), 124 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 6:07 PM CDTHAIL 1.751 N Salina, KSLAW ENFORCEMENT REPORTING GOLF BALL SIZED HAIL NEAR INTERSTATE 135 AND OLD HIGHWAY 40.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
845 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1752 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

878 
WUUS53 KICT 152247
SVRICT
KSC169-152345-
/O.NEW.KICT.SV.W.0183.160615T2247Z-160615T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
547 PM CDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SALINE COUNTY IN CENTRAL KANSAS...

* UNTIL 645 PM CDT

* AT 547 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
  OF BROOKVILLE...OR 7 MILES WEST OF SALINA...MOVING NORTHEAST AT 20
  MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SALINA...BROOKVILLE...SMOLAN...NEW CAMBRIA...GLENDALE AND SALINA
  AIRPORT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 135 BETWEEN MILE MARKERS 84 AND 95.
 INTERSTATE 70 BETWEEN MILE MARKERS 236 AND 260.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3896 9749 3872 9745 3866 9793 3896 9793
TIME...MOT...LOC 2247Z 232DEG 19KT 3884 9776 

HAIL...1.25IN
WIND...60MPH
 
$$

CARUSO
3 follow-up statements
383 
WWUS53 KICT 152255
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
555 PM CDT WED JUN 15 2016

KSC169-152345-
/O.CON.KICT.SV.W.0183.000000T0000Z-160615T2345Z/
SALINE KS-
555 PM CDT WED JUN 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHERN SALINE COUNTY...

AT 555 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF SALINA...MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SALINA...SMOLAN...NEW CAMBRIA...GLENDALE AND SALINA AIRPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3896 9749 3872 9745 3869 9773 3896 9793
TIME...MOT...LOC 2255Z 232DEG 19KT 3887 9772 

HAIL...1.25IN
WIND...60MPH
 
$$

MCGUIRE
804 
WWUS53 KICT 152309
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
609 PM CDT WED JUN 15 2016

KSC169-152345-
/O.CON.KICT.SV.W.0183.000000T0000Z-160615T2345Z/
SALINE KS-
609 PM CDT WED JUN 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN SALINE COUNTY...

AT 609 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF NEW CAMBRIA...OR 7 MILES NORTH OF SALINA...MOVING NORTHEAST AT 25
MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SALINA...NEW CAMBRIA AND SALINA AIRPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3896 9749 3872 9745 3870 9762 3896 9782
TIME...MOT...LOC 2309Z 219DEG 21KT 3892 9762 

HAIL...1.50IN
WIND...60MPH
 
$$

MCGUIRE
810 
WWUS53 KICT 152326
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
626 PM CDT WED JUN 15 2016

KSC169-152336-
/O.CAN.KICT.SV.W.0183.000000T0000Z-160615T2345Z/
SALINE KS-
626 PM CDT WED JUN 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SALINE COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3896 9749 3872 9745 3870 9762 3896 9782
TIME...MOT...LOC 2325Z 232DEG 19KT 3898 9753 

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:24 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 15, 3:24 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
324 PM CDT WED JUN 15 2016

.SHORT TERM...(This evening through Saturday night)
Issued at 324 PM CDT Wed Jun 15 2016

Excessive heat will linger through at least the weekend as a
mid/upper ridge builds over the Central Conus and an excessive heat
watch will be issued for much of the area from Friday through
Sunday. With limited advection of low level moisture...the PBL
should gradually begin to dry out...especially along and west of I-
35 so the higher heat indices are expected to remain along and east
of I-35 through much of the period. Otherwise...a persistence-type
forecast will be issued with little change anticipated from day-to-
day. Warm mid-lvl temperatures should preclude more widespread deep
moist convection although a rogue storm or two may develop through
the period.

.LONG TERM...(Sunday through Wednesday)
Issued at 324 PM CDT Wed Jun 15 2016

Hot and dry weather conditions will linger through the
beginning of the week.  As we move toward the middle of the week we
may see a brief break from the heat and the GFS/ECMWF both break
down the mid/upper ridge driving a cold front south bisecting Kansas
Tue/Wed. Maintained low probabilities for storms and trended
temperatures down.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1248 PM CDT Wed Jun 15 2016

VFR conditions expected to prevail through the forecast valid
period. Upper ridge will remain in place over the area with
weak to modest southerly flow at the surface. Strong diurnal
heating may result in isolated showers/storms during the late
afternoon/evening with potential for downburst winds. However
due to the isolated nature will omit from the terminals.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    76 101  75 100 /  10  10  10  10
Hutchinson      75 102  75 100 /  10  10  10  10
Newton          75 101  75  99 /  20  10  10  10
ElDorado        76  99  74  98 /  20  10  10  10
Winfield-KWLD   77  99  76  99 /  10  10  10  10
Russell         73 104  71 103 /  10  10  10  10
Great Bend      72 104  72 102 /  10  10  10  10
Salina          76 104  76 103 /  20  10  10  10
McPherson       74 103  75 100 /  20  10  10  10
Coffeyville     76  97  77  96 /  10  10  10  10
Chanute         76  96  77  96 /  20  10  10  10
Iola            76  96  77  96 /  10  10  10  10
Parsons-KPPF    77  97  77  96 /  10  10  10  10

&&

.ICT Watches/Warnings/Advisories...
Heat Advisory until 7 AM CDT Friday for KSZ048>053-067>072-082-
083-091>096-098>100.

Excessive Heat Watch from Friday morning through Sunday evening
for KSZ049-051>053-068>072-083-092>096-098>100.

Heat Advisory from 1 PM Thursday to 7 AM CDT Friday for KSZ033.

&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...KED
Hazardous weather outlook, Jun 15, 4:54 PM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
454 PM CDT WED JUN 15 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
454 PM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

DANGEROUS HEAT INDICES OF 102 TO 107 DEGREES WILL PREVAIL ACROSS
MUCH OF THE AREA THIS EARLY EVENING...WITH THE HIGHEST INDICES
ALONG AND EAST OF A SALINA TO HUTCHINSON TO WICHITA LINE. REFER TO
THE LATEST HEAT ADVISORY FOR MORE DETAILS.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL AFFECT CENTRAL AND
SOUTH CENTRAL KANSAS INTO THE EVENING HOURS. QUARTER SIZED HAIL
AND DAMAGING DOWNBURST WIND GUSTS TO 70 MPH ARE POSSIBLE. THE SLOW
MOVEMENT OF THE STORMS MAY ALSO LEAD TO LOCALIZED HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE DANGEROUS HEAT WILL CONTINUE ACROSS MUCH OF THE AREA INTO THE
WEEKEND WITH HEAT INDICES FROM 105 TO 110 LIKELY...CHECK THE
LATEST EXCESSIVE HEAT WATCH FOR MORE DETAILS.

A COLD FRONT WILL APPROACH CENTRAL KANSAS LATE TUESDAY BRINGING
INCREASING CHANCES FOR STORMS. SOME OF THE STORMS LATE TUESDAY MAY
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Local storm report, Jun 15, 5:22 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
522 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             PARK CITY               37.80N 97.32W
06/15/2016  E0.75 INCH       SEDGWICK           KS   EMERGENCY MNGR

&&

VJP
Local storm report, Jun 15, 5:36 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
536 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             BENTLEY                 37.89N 97.52W
06/15/2016  E1.75 INCH       SEDGWICK           KS   PUBLIC

            TWITTER PICTURE SENT OF GOLF BALL SIZED HAIL.

&&

VJP
Local storm report, Jun 15, 5:37 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
537 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             WHITEWATER              37.96N 97.15W
06/15/2016  E1.00 INCH       BUTLER             KS   NWS EMPLOYEE

&&

VJP
Local storm report, Jun 15, 5:40 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
540 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             HALSTEAD                38.00N 97.51W
06/15/2016  M2.00 INCH       HARVEY             KS   PUBLIC

            TWITTER PICTURE OF TWO INCH SIZED HAIL. TIME IS BASED ON
            OTHER REPORTS AND RADAR.

&&

VJP
Local storm report, Jun 15, 5:44 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
544 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     LIGHTNING        VALLEY CENTER           37.84N 97.37W
06/15/2016                   SEDGWICK           KS   EMERGENCY MNGR

            *** 1 INJ *** EMERGENCY MANAGER REPORTS A KID HOLDING
            ONTO A FENCE RECEIVED VERY MINOR INJURIES WHEN LIGHTNING
            STRUCK NEAR HIM.

0543 PM     HAIL             1 S SEDGWICK            37.90N 97.43W
06/15/2016  E1.00 INCH       SEDGWICK           KS   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATES QUARTER SIZED HAIL AND SAID IT
            HAS BEEN HAILING FOR 15 MINUTES.

&&

VJP
Local storm report, Jun 15, 5:45 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
545 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             2 W WHITEWATER          37.96N 97.18W
06/15/2016  E1.00 INCH       HARVEY             KS   NWS EMPLOYEE

&&

VJP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:34 AM CDTHeat AdvisoryICTButler, Chase, Ellsworth, Harper, Harvey, Kingman and 8 more42 hr
Jun 15, 3:07 PM CDTExcessive Heat WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more37 hr
Jun 15, 4:06 PM CDTSpecial Weather StatementICTSumner39 min
Jun 15, 4:19 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner24 min
Jun 15, 4:25 PM CDTSpecial Weather StatementICTRice50 min
Jun 15, 4:29 PM CDTSpecial Weather StatementICTSedgwick46 min
Jun 15, 4:33 PM CDTSevere Thunderstorm WarningICTSedgwick57 min
Jun 15, 4:35 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno39 min
Jun 15, 4:37 PM CDTSevere Thunderstorm WarningICTRussell68 min
Jun 15, 4:43 PM CDTSevere Thunderstorm WarningICTHarvey62 min
Jun 15, 4:51 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick19 min
Jun 15, 4:59 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick61 min
Jun 15, 5:10 PM CDTSevere Thunderstorm WarningICTEllsworth65 min
Jun 15, 5:17 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion41 min
Jun 15, 5:20 PM CDTSevere Thunderstorm WarningICTSedgwick55 min
Jun 15, 5:38 PM CDTSevere Thunderstorm WarningICTHarvey52 min
Jun 15, 5:45 PM CDTAreal Flood WarningICTHarvey, Sedgwick6 hr
Jun 15, 5:56 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion, Saline43 min
Jun 15, 6:03 PM CDTSpecial Weather StatementICTSedgwick42 min
Jun 15, 6:13 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Russell44 min
Jun 15, 6:16 PM CDTSevere Thunderstorm WarningICTSedgwick59 min
Jun 15, 6:23 PM CDTSevere Thunderstorm WarningICTHarvey67 min
Jun 15, 6:24 PM CDTSevere Thunderstorm WarningICTSaline27 min
Jun 15, 6:26 PM CDTFlash Flood WarningICTHarvey15 hr
Jun 15, 6:31 PM CDTSevere Thunderstorm WarningICTMcPherson, Rice59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.